Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 23, NWS Mobile, AL

February 27, 2009Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 27, 2009, 1:33 PM CST for Wilcox County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 27, 2009, 1:33 PM CST (19:33 UTC)
Expired
Feb 27, 2009, 2:30 PM CST
In force
57 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 131 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 27, 12:38 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 271933
SVRMOB
ALC131-272030-
/O.NEW.KMOB.SV.W.0023.090227T1933Z-090227T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
133 PM CST FRI FEB 27 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WILCOX COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF CAMDEN...

* UNTIL 230 PM CST

* AT 129 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR YELLOW BLUFF...OR ABOUT 12
  MILES WEST OF CAMDEN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKWEST AND CANTON BEND BY 145 PM CST...
  CAMDEN AND BOYKIN BY 150 PM CST...
  ESTELLE BY 200 PM CST...
  DARLINGTON BY 210 PM CST...
  ACKERVILLE BY 215 PM CST...
  SNOW HILL AND MCBRYDES BY 220 PM CST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3209 8718 3206 8716 3206 8688 3205 8685
      3198 8685 3197 8685 3196 8691 3194 8692
      3195 8758 3206 8759 3210 8721
TIME...MOT...LOC 1933Z 268DEG 29KT 3202 8746

$$
3 follow-up statements
000 
WWUS54 KMOB 271943
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
143 PM CST FRI FEB 27 2009

ALC131-272030-
/O.CON.KMOB.SV.W.0023.000000T0000Z-090227T2030Z/
WILCOX AL-
143 PM CST FRI FEB 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR CENTRAL WILCOX COUNTY...

AT 138 PM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS NEAR ROCKWEST...OR ABOUT
8 MILES WEST OF CAMDEN...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMDEN BY 150 PM CST...
  BOYKIN BY 155 PM CST...
  ESTELLE BY 200 PM CST...
  DARLINGTON BY 210 PM CST...
  ACKERVILLE BY 220 PM CST...
  SNOW HILL AND MCBRYDES BY 225 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3209 8718 3206 8716 3206 8688 3205 8685
      3198 8685 3196 8691 3194 8692 3195 8738
      3200 8751 3205 8748 3210 8721
TIME...MOT...LOC 1943Z 267DEG 26KT 3202 8737

$$
000 
WWUS54 KMOB 271954
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
154 PM CST FRI FEB 27 2009

ALC131-272030-
/O.CON.KMOB.SV.W.0023.000000T0000Z-090227T2030Z/
WILCOX AL-
154 PM CST FRI FEB 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR CENTRAL WILCOX COUNTY...

AT 152 PM CST... CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS OVER 60 MPH.  THIS STORM WAS NEAR CAMDEN...MOVING EAST AT 25
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ESTELLE BY 210 PM CST...
  DARLINGTON BY 220 PM CST...
  ACKERVILLE...MCBRYDES...SNOW HILL AND 6 MILES WEST OF FURMAN BY 230
  PM CST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST
FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A
ROOM SUCH AS A CLOSET OR BATHROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3195 8728 3200 8739 3204 8739 3208 8718
      3206 8716 3206 8688 3205 8685 3198 8685
      3196 8691 3194 8692
TIME...MOT...LOC 1954Z 269DEG 20KT 3202 8730

$$
000 
WWUS54 KMOB 272013
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
213 PM CST FRI FEB 27 2009

ALC131-272030-
/O.CON.KMOB.SV.W.0023.000000T0000Z-090227T2030Z/
WILCOX AL-
213 PM CST FRI FEB 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR EAST CENTRAL WILCOX COUNTY...

AT 211 PM CST... CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS OVER 60 MPH.  THIS STORM WAS 14 MILES WEST OF ACKERVILLE...OR
ABOUT NEAR CAMDEN. THIS STORM WAS  NEARLY STATIONARY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST
FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A
ROOM SUCH AS A CLOSET OR BATHROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3196 8691 3197 8707 3200 8721 3205 8723
      3206 8688 3205 8685 3199 8685
TIME...MOT...LOC 2013Z 180DEG 0KT 3202 8731

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 1:00 PM CST, 33 minutes earlier.

Area forecast discussion, Feb 27, 1:00 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
100 PM CST FRI FEB 27 2009

.UPDATE...PACKAGE UPDATED TO REFLECT TOR WATCH IN EFFECT UNTIL 8 PM
THIS EVENING. ALSO TOOK ADVANTAGE TO CLEAN UP THE WORDING AND BUMP
TEMPS UP FOR THIS AFTERNOON. GOOD INSTABILITY(CAPES ABOVE 1000J/KG)
AND DIRECTIONAL/SPEED SHEAR SOUTH OF A SURFACE FRONT OVER NORTHERN
MS/AL WILL ALLOW A FEW STORMS TO BECOME SEVERE INTO THIS EVENING.

16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT SATURDAY FOR THE FOLLOWING
     ZONES: WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
     NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
     TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...AND COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     OUT 20 NM.

&&
Hazardous weather outlook, Feb 27, 12:00 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1200 PM CST FRI FEB 27 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-281200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1200 PM CST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF
SOUTHEAST MISSISSIPPI AND INLAND AREAS OF SOUTHWEST ALABAMA LATER
THIS AFTERNOON AND CONTINUE THROUGH THROUGH EARLY THIS EVENING. DUE
TO GOOD VERTICAL WIND SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE
AND AN APPROACHING JET MAX IN THE UPPER LEVELS OF THE ATMOSPHERE
COMBINED COLDER THAN NORMAL AIR ALOFT THE THREAT FOR A FEW STRONG TO
POSSIBLE SEVERE THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EARLY
THIS EVENING...GENERALLY NORTH OF A LINE STRETCHING FROM WIGGINS
MISSISSIPPI TO GREENVILLE ALABAMA. DAMAGING STRAIGHT LINE
WINDS...LARGE HAIL OR ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME
THE STRONGER THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING.

A STRONG SOUTHERLY WIND FLOW WILL GIVE WAY TO HAZARDOUS CONDITIONS
FOR SMALL CRAFT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BECOME BETTER
ORGANIZED EARLY SATURDAY IN ADVANCE OF APPROACHING COLD FRONT MOVING
IN FROM THE WEST. DUE TO STRONG DYNAMIC FORCING IN THE MID TO UPPER
LAYERS OF THE ATMOSPHERE COMBINED WITH GOOD VERTICAL SHEAR IN THE
LOWERS LEVELS THE THREAT FOR DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES CAN BE EXPECTED WITH SOME OF THE STRONGER
THUNDERSTORMS SATURDAY MORNING AND EARLY SATURDAY AFTERNOON.

A STRONG SOUTHERLY WIND FLOW SATURDAY MORNING BECOMING NORTHWEST IN
THE AFTERNOON AND OVERNIGHT WILL GIVE WAY TO HAZARDOUS CONDITIONS
FOR SMALL CRAFT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER MAY BE REQUIRED THIS AFTERNOON THROUGH SATURDAY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 12:14 PM CSTSevere Thunderstorm WarningMOBWilcox33 min
Feb 27, 2:23 PM CSTSevere Thunderstorm WarningMOBWilcox37 min
Feb 27, 3:44 PM CSTSmall Craft AdvisoryMOB30 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.